High Wind, Northern Campbell
- When
- March 11, 3:00 AM MST to 5:00 AM MST
- Where
- Northern Campbell forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Strong winds developed over Campbell County just ahead of a cold front. West winds gusted to 75 mph at Echeta in western Campbell County and 60 mph at Rochelle Hills in far southeastern Campbell County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong winds developed over Campbell County just ahead of a cold front. West winds gusted to 75 mph at Echeta in western Campbell County and 60 mph at Rochelle Hills in far southeastern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 10, 9:02 PM MST, 5 hours 58 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
902 PM MST THU MAR 10 2011
.DISCUSSION...03Z SURFACE ANALYSIS HAD LOW IN SOUTHWEST SK WITH
COLD FRONT INTO ID. RATHER WELL-DEFINED VIGOROUS LOOKING SHORTWAVE
MOVING INTO WESTERN WY...BRINGING CONVECTION WITH IT. LIFT AHEAD
OF WAVE PRODUCING NICE BLANKET OF ALTOCUMULUS OVER THE CWA...SO
WILL UP CLOUD COVER OVERNIGHT. RADAR SHOWING SOME RETURNS...BUT
00Z KUNR SOUNDING SUGGESTS A LOT OF WASTED LIFT GIVEN THE ALMOST
20C T/TD SPREAD THROUGH ENTIRE SOUNDING.
PRESSURE FALLS OVER THE MT/ND/SD ASSISTING MODEST GRADIENT
RESULTING IN BREEZY SPOTS ON THE SD PLAINS...SO WILL UP WINDS.
00Z NAM SUPPORTS VERY WINDY CONDITIONS IN THE NORTHERN/EASTERN
FOOTHILLS REGION OVERNIGHT AHEAD OF THE COLD FRONT. PRESSURE
DIFFERENCE RISES TO 6MB BY 09Z ALONG WITH 40-50KT BOUNDARY LAYER
WINDS. INVERSION HEIGHT FAVORABLE FOR HIGH WINDS. THIS MATCHES
LOCAL STUDIES FOR A DOWNSLOPE HIGH WIND EVENT FOR THE NORTHERN
FOOTHILLS...SO WILL UPGRADE TO A WARNING THERE.
FINALLY...THERE IS A LOT OF SNOWCOVER OVER PORTIONS OF
NORTHWESTERN SD...OVER A FOOT IN SOME PLACES. GIVEN FORECAST WINDS
TOMORROW...WOULD EXPECT AREAS OF BLOWING SNOW TO DEVELOP. WILL ADD
A BULLET TO THE CURRENT WIND ADVISORY TO ADDRESS.
&&
.PREV DISCUSSION... /ISSUED 257 PM MST THU MAR 10 2011/
DISCUSSION...CURRENT SURFACE MAP PLACE TROF ACROSS FAR WESTERN
SOUTH DAKOTA. THIN CIRRUS INCREASING ACROSS THE AREA. MAIN CONCERN
TONIGHT/TOMORROW WILL BE WINDS.
STRONG SHORTWAVE CURRENTLY ACROSS NORTHERN CALIFORNIA WILL ZIP
ACROSS THE ROCKIES TONIGHT...AND INTO NORTHERN PLAINS EARLY
FRIDAY. STRONG PRESSURE FALLS ACROSS THE NORTHERN PLAINS WILL
ENHANCE LOW LEVEL SW WINDS OVERNIGHT. WILL REMAIN BREEZY TO WINDY
ACROSS NORTHEAST WYOMING. 12Z/18Z NAM SHOWING W-SW BL WINDS OF
35-45KT ACROSS THE BLACK HILLS OVERNIGHT...WITH A 4-5MB PRESSURE
GRADIENT BETWEEN NEWCASTLE AND STURGIS. RUC FORECAST SOUNDINGS
SHOW 40-50KT WINDS NEAR INVERSION LEVEL ACROSS NORTHERN BLACK
HILLS...WITH STRONGEST WINDS ABOVE INVERSION FOR RAPID CITY. WILL
ISSUE WIND ADVISORY FOR TONIGHT FOR THE NORTHERN THROUGH EASTERN
FOOTHILLS. COLD FRONT MOVES THROUGH NORTHEAST WYOMING/NORTHWEST
SOUTH DAKOTA EARLY FRIDAY MORNING...AND THROUGH THE REST OF THE
AREA BY 18Z. MODEST COLD ADVECTION WITH 850MB WINDS OF 40-50KTS
ACROSS THE AREA. ADVISORY CRITERIA WINDS EXPECTED BEHIND THE COLD
FRONT. IF SUFFICIENT MIXING OCCURS...COULD BE NEAR WARNING
CRITERIA ACROSS FAR NORTHWEST SOUTH DAKOTA.
AS FAR AS PRECIPITATION...STRONG PV ANOMALY MOVES ACROSS FAR
NORTHWEST SOUTH DAKOTA FRIDAY MORNING. BEST Q-G FORCING NORTH OF
THE FORECAST AREA...HOWEVER STEEP AND MOIST MID LEVEL LAPSE RATES
WILL RESULT IN SOME PRECIPITATION ALONG AND NORTH OF A LINE FROM
KGCC-KD07. 15Z SREF PTYPE SUGGESTS MAINLY RAIN...HOWEVER NAM
SOUNDINGS WOULD SUGGEST MAINLY SNOW. WITH POTENTIAL FOR SUB-
FREEZING SURFACE TEMPERATURES...WILL CARRY FZRA/SN/RA IN THE
FORECAST. WITH STRONG SUBSIDENCE FRIDAY AFTERNOON...PRECIPITATION
SHOULD BE LIMITED TO UPSLOPE AREAS OF THE NORTHERN BLACK HILLS.
HIGH PRESSURE BUILDS ACROSS THE EASTERN DAKOTAS FOR FRIDAY
NIGHT/SATURDAY. WEAK SHORTWAVE MOVES ACROSS THE AREA LATE
SATURDAY...WILL CONTINUE WITH SMALL POPS SATURDAY NIGHT.
EXTENDED...ZONAL FLOW ALOFT WILL BRING MOSTLY DRY CONDITIONS AND
SEASONABLE TEMPERATURES THROUGH EARLY NEXT WEEK. WEAK UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE AREA...BRINGING OCCASIONAL
CLOUDINESS AND LOW CHANCES FOR PRECIPITATION. THE BEST CHANCES FOR
PRECIP LOOK TO BE ON SUNDAY ACROSS SOUTH CENTRAL SD AND ACROSS MUCH
OF THE AREA MONDAY NIGHT. A MORE UNSETTLED PATTERN WILL LIKELY
DEVELOP BY LATE NEXT WEEK AS FLOW BECOMES SOUTHWESTERLY AHEAD OF
WEST COAST TROF.
AVIATION...VFR CONDITIONS CAN BE EXPECTED ACROSS THE AREA THROUGH
LATE TONIGHT. STRONG WINDS ALOFT AHEAD OF AN APPROACHING COLD FRONT
WILL PRODUCE LOW LEVEL WIND SHEAR AT KRAP OVERNIGHT...WITH GUSTY
WEST-SOUTHWEST WINDS ALONG THE NORTHERN AND EASTERN FOOTHILLS OF THE
BLACK HILLS. BREEZY SOUTHWESTERLY WINDS CAN BE EXPECTED TONIGHT AT
KGCC. THE COLD FRONT WILL CROSS THE AREA EARLY FRIDAY MORNING...
BRINGING GUSTY WEST-NORTHWEST WINDS TO THE AREA...ESPECIALLY THE
NORTHWESTERN AND WEST CENTRAL SD PLAINS. RAIN AND SNOW SHOWERS WILL
ACCOMPANY THE FRONT LATE TONIGHT AND FRIDAY...MAINLY ACROSS
NORTHEASTERN WY...THE BLACK HILLS...AND NORTHWESTERN SD. AREAS OF
MVFR/IFR CONDITIONS CAN BE EXPECTED OVER THESE AREAS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 1 AM TO 4 PM MST FRIDAY FOR RAPID CITY-
STURGIS/PIEDMONT FOOT HILLS.
WIND ADVISORY FROM 9 AM TO 4 PM MST FRIDAY FOR HAAKON-NORTHERN
MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-SOUTHERN MEADE
CO PLAINS-ZIEBACH.
WIND ADVISORY FROM 6 AM TO 4 PM MST FRIDAY FOR BUTTE-HARDING.
HIGH WIND WARNING UNTIL 7 AM MST FRIDAY FOR NORTHERN FOOT HILLS.
WIND ADVISORY FROM 7 AM TO 4 PM MST FRIDAY FOR NORTHERN FOOT
HILLS.
WY...NONE.
&&
HELGESONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 435 AM MST THU MAR 10 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 435 AM MST (535 AM CST) THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE AREA ON FRIDAY. SOME LIGHT FREEZING RAIN WILL BE POSSIBLE EARLY FRIDAY MORNING OVER NORTHWEST SOUTH DAKOTA AND NORTHEAST WYOMING. THROUGH THE REMAINDER OF THE DAY...RAIN OR SNOW IS EXPECTED...PARTICULARLY OVER NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. ALONG WITH THE PRECIPITATION...GUSTY NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED TO DEVELOP BEHIND THE COLD FRONT...WITH THE HIGHEST WINDS OVER THE SOUTH DAKOTA PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285251, 285254.